New Warnings for Fentanyl Patches

By | 2022-02-03T17:31:07-05:00 February 25th, 2008|0 Comments

The Food and Drug Administration recently released a public health advisory for the fentanyl transdermal system patches (Duragesic) in both brand and generic products. Available in 25 mcg, 50 mcg, 75 mcg, and 100 mcg patches applied once every three days, Duragesic is administered for baseline maintenance pain control management.

Duragesic is an opioid indicated only for the management of persistent moderate to severe pain in patients who are tolerant to opioid therapy and must be managed on around-the-clock pain medication for more than a few days.

The new warnings were prompted by reports of serious adverse reactions including deaths that occurred as a result of inappropriate administration to patients who were not previously opioid-tolerant, including those with acute postoperative pain, headaches, and occasional or mild pain.

Adverse reactions have also been reported among patients who were appropriate candidates for Duragesic therapy but who were using the medication incorrectly by replacing the patch too soon or using more than the number of patches required at a single time. Because of the available dose strengths and varying individual tolerance to opioids, it is not uncommon for patients to require more than one patch to achieve adequate pain relief.

Patient monitoring: Assess for respiratory depression, bradycardia and lethargy — especially when therapy is first initiated or when the dosage is titrated up.

Patient teaching: Stress the appropriate use of Duragesic only in the dosage and frequency prescribed. Remind patients never to expose themselves to excessive heat (heating pad, hot tub, tanning lamp, saunas, etc.) because a dangerous medication bolus may result as heat can increase the release and absorption of active drug into the blood stream. Even sleeping on a heated waterbed or sunbathing can be dangerous during therapy with Duragesic. It’s also important to ensure that patients have a thermometer and can monitor their temperature. If a fever greater than 102 F occurs, the patient must contact his or her prescribing professional for directions to avoid over-medication. Teach patients and caregivers in the home setting to recognize the warning signs of fentanyl overdose including slow, difficult, or shallow breathing, slow heartbeat, sleepiness, cold or clammy skin, difficulty speaking or walking, and dizziness or confusion. Caution patients not to adjust, stop, or share their medication based on this new information without consulting their prescribing healthcare provider.

Review current drug information before administering and monitoring medications.


Drug News is compiled by Susanne J. Pavlovich-Danis, RN, MSN, ARNP-C, CDE, CRRN, who maintains a private practice in Plantation, Fla., and is professor and area chair for nursing at the University of Phoenix, Fort Lauderdale.

References

Important information for the safe use of fentanyl transdermal system (patch). Food and Drug Administration website. Available at: http://www.fda.gov/cder/drug/advisory/fentanyl_2007.htm. Accessed February 22, 2008.

Fentanyl transdermal system (Duragesic) product information. Food and Drug Administration website. Available at: http://www.fda.gov/cder/foi/label/2005/19813s039lbl.pdf. Accessed February 22, 2008.

WHAT’S NEW AT NURSE.COM

Nurse.com Job Seeker

Discover how Nurse.com can help you find your next dream job.
Just sign up and wait to be paired with your perfect match.

About the Author:

Avatar

Leave A Comment